Hail, Randall
- When
- April 20, 8:10 PM CST
- Where
- Randall County, Canyon
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.980, -101.920
severe thunderstorms producing hail and high winds moved across the south central Texas panhandle. although no injuries were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
During the evening hours...severe thunderstorms producing hail and high winds moved across the south central Texas panhandle. Some damage occurred due to the high winds...although no injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 20, 7:36 PM CST, 34 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 836 PM CDT FRI APR 20 2007 .UPDATE... UPDATING FORECAST FOR THUNDERSTORMS MOVING INTO SOUTHCENTRAL AND SOUTHEAST TEXAS PANHANDLE. REMAINDER OF AREA LARGELY CAPPED...SO STILL EXPECTING ACTIVITY TO WANE BY MIDNIGHT. WILL CHANGE FORECAST WORDING TO CATEGORICAL AND MONITOR FOR THE REMAINDER OF THE EVENING. GARCIA && .PREV DISCUSSION... /ISSUED 632 PM CDT FRI APR 20 2007/ AVIATION... TRICKY FORECAST FOR THE KAMA TAF SITE. IT APPEARS THUNDERSTORMS ARE TRYING TO DEVELOP ALONG THE DRY LINE BETWEEN AMARILLO AND LUBBOCK. IF STORMS DO NOT DEVELOP IN THE NEXT 2 HOURS...WE SHOULD BE IN THE CLEAR AND WILL NOT HAVE TO WORRY ABOUT STORMS AT ANY OF THE TAF SITES. HOWEVER...THE UNCERTAINTY IN WHETHER STORMS WILL DEVELOP OR NOT IS BIG ENOUGH THAT I WILL LEAVE A CB REMARK IN THE AMARILLO TAF. SECOND THING THAT WILL HAPPEN IS THE DEVELOPMENT OF A STRONG LOW LEVEL JET ACROSS THE REGION OVERNIGHT. SURFACE WINDS WILL REMAIN OUT OF THE SOUTHEAST ACROSS THE AREA AND WILL TURN TO THE SOUTHWEST JUST ABOVE THE SURFACE. MODEL DATA IS SHOWING THE CORE OF THE LOW LEVEL JET BETWEEN 2 TO 3 THOUSAND FEET AT 50 KNOTS. HAVE ADDED A WIND SHEAR REMARK IN THE TAF SITES AT A RESULT...WITH THE TOP OF THE SHEAR LAYER AT 1500 FEET. THE LOW LEVEL JET WILL DISSIPATE JUST AFTER SUNRISE. FINALLY...HAVE ADDED PROB30 GROUPS TO ALL THREE TAF SITES FOR THUNDERSTORMS AND THE CHANCE OF SEVERE WEATHER TOMORROW ACROSS THE REGION. DALHART APPEARS TO BE ON THE EDGE OF SEEING SEVERE WEATHER SO HAVE NOT WORDED THE PROB30 GROUP AS SUCH. HOWEVER...FOR AMARILLO AND GUYMON THERE IS A GOOD CHANCE AT SEEING SEVERE THUNDERSTORMS AND HAVE WORDED THE PROB30 WITH WIND GUSTS TO 55 KNOTS AND HAIL WITH THE WEATHER TYPE. STORMS SHOULD CONTINUE THROUGH THE END OF THE 06Z TAF PERIOD AS WELL AS A HEADS UP. JORDAN PREV DISCUSSION... /ISSUED 333 PM CDT FRI APR 20 2007/ DISCUSSION... DRYLINE LOCATED NEAR THE TX/NM STATE LINE THIS AFTERNOON WITH SINGLE DIGIT DEW POINTS ACROSS EXTREME EASTERN NM WITH DEW POINTS IN THE 40S AND 50S MAINLY NEAR AND EAST OF U.S. HIGHWAY 385. GLANCING AT THE LATEST 18Z NAM12...CAP MAY BE STRONG ENOUGH TO INHIBIT CONVECTION LATER TODAY AND THIS EVENING. HOWEVER...CANNOT RULE OUT ISOLATED CONVECTION NEAR OR EAST OF THE DRYLINE AS AFTERNOON TEMPS IN THE UPPER 70S TO LOWER 80S SO FAR TODAY VERY CLOSE TO THE CONVECTIVE TEMP. DECIDED TO LEAVE POPS ALONE FOR THIS EVENING BUT LOWERED THE POPS AFTER MIDNIGHT TONIGHT AS ANY CONVECTION THAT DOES DEVELOP WILL BE MAINLY DIURNALLY DRIVEN AND SHOULD DISSIPATE BY LATE THIS EVENING. AN ACTIVE SEVERE WEATHER DAY IS IN STORE FOR THE PANHANDLES SATURDAY AFTERNOON AND NIGHT...MAINLY AROUND 20Z TO 21Z SATURDAY INTO LATE SATURDAY EVENING OR SO. EXPECT CONVECTION TO INITIALLY DEVELOP NEAR A KGUY TO KHRX LINE AND THEN MOVE NORTHEAST QUICKLY. MOST FAVORED TIME FOR ANY SEVERE WEATHER WILL BE BETWEEN ABOUT 21Z SATURDAY AND 03Z SUNDAY AS MAIN UPPER LEVEL DYNAMICS FROM UPPER TROUGH PUSHING EAST ACROSS THE CENTRAL AND SOUTHERN ROCKIES IMPACTS THE PANHANDLES. UPPER TROUGH FORECASTED TO MOVE ACROSS THE FORECAST AREA BY 06Z SUNDAY WITH ALL CONVECTION SHIFTING EAST INTO OK BY LATE SATURDAY NIGHT. CURRENT GRIDS AND FORECAST ARE ON TRACK WITH THE PRECIP ENDING FROM WEST TO EAST SATURDAY NIGHT...SO DO NOT PLAN ON MAKING ANY CHANGES. MEDIUM RANGE MODELS FORECASTING WEAK RIDGGING ALOFT SUNDAY AND MONDAY KEEPING PANHANDLES WARM AND DRY. UPPER RIDGE SHIFTS EASTWARD AND UPPER FLOW TRANSITIONS FROM NEAR ZONAL ON SUNDAY TO SOUTHWESTERLY ON MONDAY. NEXT UPPER SYSTEM OVER THE GREAT BASIN REGION EARLY NEXT WEEK FORECASTED TO MOVE EAST INTO THE CENTRAL ROCKIES MONDAY NIGHT AND THEN THE CENTRAL PLAINS STATES BY TUESDAY. IF THE UPPER LOW DOES TRACK NORTH OF THE PANHANDLES EARLY NEXT WEEK...PANHANDLES LIKELY WILL BE DRY-SLOTTED AND CURRENT POPS WILL NEED TO BE LOWERED CONSIDERABLY MONDAY NIGHT INTO WEDNESDAY. HOWEVER...CONFIDENCE IN THE GFS VERY LOW AND THE LATEST RUN IS THE FIRST TIME THAT THIS DRIER TREND HAS BEEN INDICATED. DECIDED TO LEAVE ALL POPS ALONE NEXT WEEK AND LET LATER SHIFTS ADJUST AS NECESSARY WITH FUTURE MODEL TRENDS. COLD FRONT FORECASTED TO PUSH ACROSS THE PANHANDLES TUESDAY NIGHT BRINGING COOLER CONDITIONS FOR THE MIDDLE OF NEXT WEEK. LEFT LATER PERIODS OF THE EXTENDED...THURSDAY AND FRIDAY...DRY FOR NOW DESPITE THE MEDIUM RANGE MODELS FORECASTING SHORTWAVE ENERGY DROPPING SOUTHEAST INTO THE PANHANDLES THURSDAY NIGHT AND FRIDAY WITH PRECIP FORECASTED MAINLY ACROSS THE EASTERN HALF OF THE FORECAST AREA. ANOTHER COLD FRONT FORECASTED TO PUSH ACROSS THE PANHANDLES FRIDAY. SCHNEIDER .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. &&
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT FRI APR 20 2007 OKZ001>003-TXZ001>020-211100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT FRI APR 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND EVENING ACROSS MAINLY THE WESTERN AND CENTRAL SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES IN CLOSE PROXIMITY TO THE SURFACE DRYLINE. ISOLATED STORMS MAY REACH SEVERE LEVELS...WITH LARGE HAIL AND DAMAGING WINDS EXPECTED TO BE THE PRIMARY THREATS. IN ADDITION...SOUTH TO SOUTHEAST WINDS IN THE 15 TO 25 MPH RANGE WITH HIGHER GUSTS ARE ANTICIPATED THIS AFTERNOON AND TONIGHT. AS A RESULT...CAUTION IS ADVISED ON AREA LAKES THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS SATURDAY AFTERNOON AND EVENING ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES. THE DRYLINE WILL BECOME WELL ESTABLISHED ONCE AGAIN ACROSS EXTREME EASTERN NEW MEXICO SATURDAY AFTERNOON...THEN MOVE EAST INTO THE OKLAHOMA AND TEXAS PANHANDLES LATE SATURDAY AFTERNOON AND EVENING. THIS FEATURE...IN COMBINATION WITH SUFFICIENT LOW LEVEL MOISTURE...AN UNSTABLE ATMOSPHERE...AND AN APPROACHING STRONG UPPER LEVEL LOW PRESSURE SYSTEM FROM NEW MEXICO WILL RESULT IN THE DEVELOPMENT OF SCATTERED TO NUMEROUS STRONG TO SEVERE THUNDERSTORMS ACROSS THE OKLAHOMA AND TEXAS PANHANDLES SATURDAY AFTERNOON AND EVENING. THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL... DAMAGING WINDS...AND TORNADOES. IN ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THE STRONGEST STORMS...WHICH MAY RESULT IN LOCALIZED FLOODING OR FLASH FLOODING. THERE IS ALSO A SLIGHT CHANCE TO CHANCE FOR MORE THUNDERSTORMS MONDAY AFTERNOON THROUGH WEDNESDAY AFTERNOON. A FEW STORMS MAY BECOME SEVERE MONDAY AFTERNOON THROUGH TUESDAY AFTERNOON...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND PREPARE FOR LIKELY ACTIVATION SATURDAY AFTERNOON AND SATURDAY NIGHT. ANDRADE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 810 PM CDT FRI APR 20 2007 TXZ017-018-210145- ARMSTRONG TX-RANDALL TX- 810 PM CDT FRI APR 20 2007 ...STRONG THUNDERSTORM IN WESTERN ARMSTRONG AND EASTERN RANDALL COUNTIES... AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTH OF PALO DURO CANYON MOVING NORTH AT 35 MPH. PARK RANGERS AT THE SOUTHERN END OF PALO DURO CANYON REPORTED PEA SIZE HAIL AT 810 PM WITH THE THUNDERSTORM MOVING OVER THE CANYON. WIND GUSTS TO 50 MPH AND ADDITIONAL SMALL HAIL WILL BE POSSIBLE BETWEEN PALO DURO CANYON AND CLAUDE WITH THIS STORM. PERSONS SHOULD MONITOR WEATHER INFORMATION SOURCES AS ADDITIONAL THUNDERSTORMS MOVE NORTHEAST ACROSS THE REGION THROUGH THE EVENING HOURS. JORDAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 904 PM CDT FRI APR 20 2007 TXZ012-013-210245- CARSON TX-POTTER TX- 904 PM CDT FRI APR 20 2007 ...STRONG THUNDERSTORM IN WESTERN CARSON AND EASTERN POTTER COUNTIES... AT 904 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES EAST OF AMARILLO MOVING NORTH AT 35 MPH. PEA SIZE HAIL AND STRONG WINDS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. TAKE SHELTER UNTIL THE STORM HAS PASSED. JORDAN
The Amarillo radar (KAMA), 34 km away, was scanning. The volume nearest the first event began at 02:10 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
High winds tore the roof off of an equipment barn. No injuries were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, April 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 24149, 24151, 24152, 24153.